Friday, January 14, 2011
Long-delayed Health/Treatment update
Two posts in one week? I KNOW I’m well-past due!
Forgive me friends, for I have sinned; it’s been about 2 ½ months since I delighted you’all with the details of my cancer treatment.
Actually, I did NOT have any chemo for 3 months. Based upon the results of an October Pet Scan, I made the decision to discontinue the prior chemo treatment (Taxotere), which I had been treated with from March through the end of September. While it initially seemed to work on my cancer, over time, that was not the case. The cancer stabilized, but didn’t back down any further, and I now I was dealing with constant fluid build-up (in the pleural space around my lungs pleural effusion), sending me to the hospital, and necessitating the eventual placement of a catheter in my chest.
One option for treatment was to submit cells, which the lab would examine for cell mutations. Not all lung adenocarcinomas (the specific type of lung cancer I have) respond to the same chemos, and over time & treatment, some of the cells can mutate. Doctors are now able to use these “biomarker” or "tumor marker" studies as a diagnostic tool to better predict which chemos will or won’t work on particular cell mutations of specific cancers.
So, some cells were collected at the end of October, via fluid collected/drained from my pleural space. Unfortunately, something went wrong in the processing of the first test, because not enough cancer cells were found in the sample….and we KNEW there was cancer in there! I lost several weeks waiting to get those test results back, and then had to restart that process by submitting more fluid/cells. That was one reason for the delay in restarting my treatment.
I submitted more cells, and waited 3 more weeks for test results.
The biomarker study report listed 4 types of meds which were deemed as “agents associated with clinical benefit.” (We also received a list of those unlikely to provide a positive response.) My oncologist’s recommendation was to combine 3 of the meds most likely to work. He gave us time to consider the options before deciding which approach to take. (Other options included using the drugs separately.) Since there isn’t any current research on the combination of these 3 meds, the decision wasn’t an easy one. The only data available on the combination was done prior to the availability of biomarker studies, meaning that theses chemos were being shot like bullets in the dark…hoping to work on cancers that might not have been responsive to those specific meds. The side effects of one of the meds, Tarceva, also made me nervous. But, in the end, we decided we want to give this our best shot.
So, I started my treatment on 12/17/10. (I did delay a couple of days so I could celebrate my 55th birthday on the 14th.) I now go in for treatment once a week, receiving 2 meds (Carboplatin & Abraxane) via my port. This part of the regimen is administered 3 weeks on then one week off. I received Carboplatin last year, and did get a positive response from it.
The 3rd med I’m receiving is called Tarceva, and I’m taking this via a daily pill. The mechanism of Tarceva is not fully known, but it is thought to work by blocking the activity of a protein which cancer cells need to grow and divide.
I had it easy last year in terms of side effects, so I’ve had to adjust to dealing with them this year. The side effect about which I’d heard the most about, has troubled me less than indigestion. About 1 week after starting the Tarceva, I began experiencing PROFOUND indigestion. This comes on most afternoons, and gives me the sensation that I’ve got a giant balloon in my belly, or that I ate 5 pizzas by myself. I begin belching, 3-6 times a minute…constantly, and am in extreme discomfort. This impacts my ability and desire to eat, and because I’ve now skipped or cut short many dinners (including Christmas….now THAT’S not fair!), I’m battling weight loss. (It’s compounded by another digestive issue, one which I’ve now begun to tread with Immodium.)
I can get comfortable if I stretch out on my back in a recliner…but losing hours of most afternoons in this position is losing its appeal…even if I do get to watch more Oprah. I’ve found that eating a very bland diet, avoiding onions, garlic, bananas, raw fruits and veggies, caffeine (NO green tea...dang, that’s anti-carcinogenic) and acidic foods like tomatoes and citrus, helps, but only somewhat. I also make certain I drink at least 2 quarts of water daily. One of my favorite past-times, eating, has lost a lot of pleasure for me. Have you ever tried making a tasty soup without onions or garlic?? It doesn’t help that I must minimize eating of dairy and wheat (no macaroni and cheese!) due to food allergies. (Yes I can eat rice noodles, but I’ve yet to find a yummy mac & cheese w/rice noodles and pretend cheese!) I can eat white rice and applesauce…oh, boy! I tried my usual digestive aid, Papaya tablets, but that didn’t work. After talking to my oncologist, I’ve tried GasX and Maalox, with no improvement.
The side effect I’d heard the most about, skin rash, is not quite as troubling, but getting pretty uncomfortable. I was worried because I’d heard some patients were covered head-to-toe in an itchy rash, and found themselves waking themselves up, scratching and bleeding. My rash has been confined to my face and exhibits as a combination of what looks like acne, and extreme dry skin. The dry skin has actually become red, painful and scaly in a few places, including areas in the creases and corners of my eyes. I’ve been given a prescription for the acne-like rash (mainly to avoid skin infection), and have attempted treating the dryness with Evening Primrose and Vitamin E oils, as well as several good moisturizers. I’m now trying a cream moisturizer, called Udderly Smooth, recommended by the nurse.
I suffer from sudden and severe issues of eyes burning and watering…I’m not always able to determine an immediate cause, but it seems my eyes are more sensitive, just like my digestive tract and my skin. Since permanent eye damage is a potential side effect, I’ve scheduled with an opthamologist.
Oh, yeah…and after managing to grow out a pretty cute thick faux-hawk during non-chemo…I’m re-losing my hair. Oh, well. (This was me a few weeks before I started to re-lose my hair...it got even thicker after this!)
Several nights ago, while dealing with another sleep-deprived night due to indigestion (following a day when I only ate one meal), I decided to ask the doctor for a dosage reduction. Since this post has already gone on long enough, I’ll save some details for later, about why patients want to make CERTAIN they familiarize themselves with the drugs they are taking, what dosages they are available in, and what other meds they interact with! Suffice to say, at this point, that the doctor agreed to an immediate dosage reduction by alternating days on and off my Tarceva pill, until the new reduced Rx arrives via mail order in the next few days. My first day off, day before yesterday, showed promise. My indigestion was MUCH reduced, and I ate 3 full meals 2 days in a row, with improved digestion yesterday, when I had to take the Tarceva (at the higher dose…haven’t yet received the reduced dose.) I even managed to add a small amount of garlic to one meal, and have some fresh fruit with minimal side effects! I’ve been given a prescription for Zantac, which I’ve started taking, until the lower-dose Tarceva arrives.
I hope those who might want an answer to the question of how long I will be in treatment have stuck with me this far, as this is a question I am asked repeatedly. At this point, the plan is to continue with the treatments for 2 or 3 rounds (I’ve yet to confirm) of 3 weeks on 1 week off, before having a scan to see how well the chemo is working. After that, we will continue with the chemo until either there is no sign of cancer, or I must discontinue to due side effects. If I must discontinue, we cross that bridge when we come to it…seeing what other options might be available at that point. I know of some folks who stay on Tarceva for 3 years.
Oh, and back in October, I finally had to get the PleureX catheter installed in my chest. Fluids were building up (called pleural effusion) way too quickly, so I can now drain myself (with MUCH APPRECIATED help from my husband for 1 necessary step.) I drain the catheter every 2-4 days, as symptoms command, usually draining about 400 milliliters. There is some discomfort associated with it, but I can lesson that my draining slowly, and stopping as soon as the pain starts. The pain evidently is related to a change in pressure in my chest as the fluid is removed. I am hopeful that the chemo will work well enough to stop the pleural effusion, allowing me to have the catheter removed so that I can soak in a tub or hot tub, or swim and snorkel when I visit my family in Hawaii.
In the meantime, it’s time to put some meat on these bones, and maybe indulge in a little creativity…these posts are getting WAY TO serious and boring for me!